Tennessee, 2008Tornadoes and Hail in Tennessee, May 2, 2008
May 2, 2008 · NWS OHX · 6 events in 2 counties and zones
Isolated severe weather activity started in the western part of Middle Tennessee Friday evening. The activity became tornadic early Saturday morning on May 3.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe weather activity started in the western part of Middle Tennessee Friday evening. The activity became tornadic early Saturday morning on May 3.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 2, 1:37 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, May 2, 1:37 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT FRI MAY 2 2008
.SHORT TERM...(THRU SUN NITE)
CURRENT...MORE CONVECTION THAN EXPECTED TODAY AS H5 IMPULSES MOVE
NE ACROSS AREA. SOME SMALL HAIL REPORTED. TEMPS IN UPPER 60S TO
LOWER 70S.
CONVECTION NOW SHOWING UP OVER WRN TN (WITH NUMEROUS SEVERE INCLUDING
TORNADO) COULD MAKE ITS WAY INTO FAR W THIS EVE...BUT EXPECT MAIN
SQLLN TONITE NW PORTIONS AROUND 06Z...BNA (AND MOST LIKELY WEAKENING)
AROUND 08Z OR 09Z...AND APPROACHING PLATEAU 12Z. SPC HAS SLITE
RISK ALL BUT PLATEAU AND ADJACENT COUNTIES AND HAVE ACCEPTED. MAIN
RISK WILL BE DAMAGING WINDS AND HAIL BUT ISOLATED TORNADOES NOT
OUT OF QUESTION.
SPC HAS GONE WITH SLITE RISK ALL BUT NW SECTIONS FOR TOMORROW
AFTERNOON WITH MAIN FRONT. HAVE ACCEPTED THIS AS WELL...BUT
MIDNITE SHIFT CAN ADDRESS FOR ZONE INCLUSION.
AFTER FRONT...ANOTHER GOOD COOL-DOWN WITH LOTS OF CLEAR SKIES SUN
AND SUN NITE.
.LONG TERM...
CLEAR SKIES AND FAIRLY COOL (ESPECIALLY AT NITE) MON INTO TUE WITH
SOME WEAK RETURN FLOW BY TUE. TUE NITE AND WED SOME WAA CONVECTION
POSSIBLE...THAN A SOUTHERN STREAM SYSTEM COULD MOVE ACROSS THU
INTO THU NITE.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 61 73 46 68 / 80 40 10 0
CLARKSVILLE 58 70 42 67 / 80 30 10 0
CROSSVILLE 60 70 44 64 / 50 70 10 0
COLUMBIA 62 72 47 69 / 80 40 10 0
LAWRENCEBURG 62 71 47 70 / 80 30 10 0
WAVERLY 60 71 44 69 / 80 30 10 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/MAG
Hazardous weather outlook, May 2, 9:38 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT FRI MAY 2 2008
TNZ005>009-022>030-056>062-075-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
1038 AM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT MAY BRING A ROUND OF SEVERE WEATHER TO MIDDLE
TENNESSEE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE EAST INTO
WEST MIDDLE TENNESSEE AROUND MIDNIGHT...AND INTO THE METRO NASHVILLE
LATE. THE MAIN WEATHER HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON
WHEN THE MAIN FRONT PUSHES THROUGH. THIS WILL LIKLEY NOT BE A
PROBLE FOR THE NORTHWEST SECTIONS. AGAIN...LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TNZ010-011-031>034-063>066-077>080-031030-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
1038 AM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON WHEN
THE MAIN FRONT PUSHES THROUGH. AGAIN...LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
17/MAG
In the hours before
Special weather statement, May 2, 11:02 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1202 PM CDT FRI MAY 2 2008
TNZ027-059-021815-
DAVIDSON-WILLIAMSON-
INCLUDING THE CITIES OF...NASHVILLE...FRANKLIN...BRENTWOOD
1202 PM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ALERT FOR DAVIDSON COUNTY INCLUDING NASHVILLE
METRO AREA...
AT NOON...A STRONG THUNDERSTORM...POSSIBLY CONTAINING PEA SIZE HAIL...
AND WIND GUSTS TO 40 MPH WAS LOCATED NEAR BELLEVUE IN SOUTHWEST
DAVIDSON COUNTY. THIS STORM WILL MOVE NORTHEAST AND INTO THE DOWNTOWN
AREA BY 1210 PM CDT.
MOVE INDOORS WHEN THUNDERSTORMS APPROACH. STAY AWAY FROM WINDOWS.
BOY
Special weather statement, May 2, 11:42 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT FRI MAY 2 2008
TNZ027-021845-
DAVIDSON-
INCLUDING THE CITY OF...NASHVILLE
1242 PM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ALERT FOR WESTERN AND NORTHERN DAVIDSON
COUNTY...
A STRONG THUNDERSTORM IS MOVING THROUGH WESTERN DAVIDSON COUNTY
AT 1240 PM CDT. THIS STORM MAY PRODUCE WIND GUSTS TO 40 MPH ALONG
WITH PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
THE STORM WILL PASS THROUGH THE WESTERN PART OF METRO NASHVILLE...
WHITES CREEK...INTO THE GOODLETTSVILLE AREA THROUGH 1255 PM CDT.
BOYD
Special weather statement, May 2, 1:13 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT FRI MAY 2 2008
TNZ005>011-022>034-056>066-075-077>080-093>095-022115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
213 PM CDT FRI MAY 2 2008
...SHOWERS AND THUNDERSTORMS DIMINSHING IN MIDDLE TENNESSEE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DECREASED IN
NUMBER IN MIDDLE TENNESSEE SINCE 1 PM CDT. AT 145 PM CDT...MOST
OF THE THUNDERSTORM ACTIVITY WAS CONFINED TO NORTHEASTERN MIDDLE
TENNESSEE...AROUND CARTHAGE...HARTSVILLE...AND LAFAYETTE. SHOWERS
EXTENDED SOUTH FROM THIS AREA TO NEAR THE ALABAMA BORDER. MOVEMENT
REMAINS NORTHEAST AT 40 MPH.
ALL EYES WILL BE WATCHING THE SEVERE THUNDERSTORM ACTIVITY
IN AREAS TO OUR WEST. A NEW TORNADO WATCH HAS JUST BEEN ISSUED
THAT INCLUDES ALL OF WEST TENNESSEE UNTIL 8 PM CDT.
SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES...ARE EXPECTED IN MIDDLE TENNESSEE IN THE OVERNIGHT
HOURS...MAINLY AFTER MIDNIGHT. HOWEVER...A FEW STORMS COULD BECOME
SEVERE ALONG AND NEAR THE TENNESSEE RIVER DURING THE EVENING.
ALTHOUGH THE THREAT FOR TORNADOES IS NOT AS GREAT IN MIDDLE TENNESSEE
AS IT IS TO OUR WEST...AREA RESIDENTS ARE ADVISED TO...ONCE AGAIN..
CHECK PREPARENESS PLANS. YOU SHOULD KNOW WHERE TO GO IN THE EVENT
A TORNADO WARNING IS ISSUED FOR YOUR AREA. PLAN AHEAD AND KEEP A
BATTERY POWERED FLASHLIGHT HANDY...JUST IN CASE THE POWER GOES OUT.
AVOID BEING CAUGHT OUTSIDE DURING SEVERE WEATHER...AND...REMEMBER...
NEVER TRY AND OUT RUN A TORNADO IN YOUR CAR. ONE OF THE SAFEST
PLACES TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
SUBSTANTIAL STRUCTURE...PREFERABLY UNDER GROUND.
TONIGHT...WOULD BE A GOOD NIGHT TO KEEP A NOAA WEATHER RADAR WITH AN
ALARM FEATURE NEAR YOUR BED. IT JUST MIGHT SAVE YOUR LIFE.
BOYD
Local storm report, May 2, 4:07 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 15 SSW CAMDEN 35.86N 88.21W
05/02/2008 BENTON TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON HIGHWAY 192 AND KELLY RD.
PUBLIC OBSERVED A FUNNEL CLOUD.
&&
ORCHANIANLocal storm report, May 2, 4:07 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 12 SSW CAMDEN 35.86N 88.21W
05/02/2008 BENTON TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON HIGHWAY 192 AND KELLY RD.
PUBLIC OBSERVED A FUNNEL CLOUD.
&&
CORRECTED FOR DISTANBCE FROM CAMDEN.
ORCHANIANEvent by event
4 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Benton
- When
- May 2, 4:55 PM CST to 5:02 PM CST
- Where
- Benton County, 0.39 mi ENE of Holladay to 2.34 mi NNW of Mc Illwain
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.873, -88.144
Benton County EMA said a tree fell on a trailer home at 7020 Highway 192 near Holladay. Trees were down along Sorghum Road toward U.S. Highway 641.
Tornado, Montgomery
- When
- May 2, 10:57 PM CST to 10:58 PM CST
- Where
- Montgomery County, 2.27 mi WNW of Shiloh to 1.93 mi WNW of Shiloh
- Rating
- EF1
- Path length
- 0.71 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.377, -87.540
The tornado struck at 3675 Possum Hollow Rd. The tornado snapped trees, and the trees were lying in different directions. Two very large trees were uprooted behind the house.
Tornado, Montgomery
- When
- May 2, 11:00 PM CST to 11:01 PM CST
- Where
- Montgomery County, 2.07 mi NW of Shiloh to 2.15 mi NW of Shiloh
- Rating
- EF1
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.389, -87.529
A mobile home was tore apart at 4160 Tarsus Road in Palmyra, TN. The mobile home was blown off its base and hurled across the road. Trees were snapped.
Tornado, Montgomery
- When
- May 2, 11:05 PM CST to 11:06 PM CST
- Where
- Montgomery County, 1.81 mi WSW of Palmyra to 1.41 mi W of Palmyra
- Rating
- EF1
- Path length
- 0.49 mi
- Path width
- 50 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.422, -87.511
The tornado rolled a mobile home across the road on Harris Circle. Numerous trees were snapped. There were 3 minor injuries from folks inside the mobile home.
Tornado, Montgomery
- When
- May 2, 11:10 PM CST to 11:11 PM CST
- Where
- Montgomery County, 0.34 mi NE of Cumberland Hgts to 0.63 mi NE of Cumberland Hgts
- Rating
- EF1
- Path length
- 0.29 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.503, -87.375
A pavilion was destroyed at the Montgomery County Fairgrounds, which is about 2 miles south-southwest of downtown Clarksville. Telephone poles were snapped in half. A wooden utility pole was leaning.
There was damage to the bleachers at the fairgrounds.
Fairground bleachers were deemed unsafe and closed by Clarksville Park and Recreation officials.
Fencing was blown away along the top bleachers.
Clarksville Park and Recreation officials said that there were cracks in the bleacher's cinder block supports. They also found that portions of the structure had moved at least 2 inches by the tornado.
Hail, Montgomery
- When
- May 2, 11:15 PM CST
- Where
- Montgomery County, 6 mi N of Clarksville
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.617, -87.350
Golf ball size hail reported at I-24 and Highway 104.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornado and Hail in Arkansas, May 2, 2008$100,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95068, 95074, 95079, 95080, 95088, 95071.